Alert archive / Oregon / River Flood Watches in 2021

River Flood Watch 4, NWS Medford, OR

February 1, 2021Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this river flood watch at Feb 1, 2021, 9:49 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Feb 1, 2021, 9:49 AM PST (17:49 UTC)
Expired
Feb 2, 2021, 8:11 AM PST
In force
22 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coquille River at Coquille (COQO3). The gauge peaked at 20.59 ft at Feb 2, 2021, 8:00 PM PST.

actionminormoderate10152002/0102/0202/03
Action stage
20 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14327055, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

670 
WGUS66 KMFR 011749
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Medford OR
949 AM PST Mon Feb 1 2021

...The National Weather Service in Medford OR has issued a Flood 
Watch for the following rivers in Oregon...

  Coquille River at Coquille affecting South Central Oregon Coast 
  zone.

...The Flood Watch continues for the following rivers in Oregon...

  South Fork Coquille River at Myrtle Point affecting South Central 
  Oregon Coast zone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 545 PM PST.

&&


ORZ021-020200-
/O.NEW.KMFR.FL.A.0004.210201T1749Z-210203T0800Z/
/COQO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
949 AM PST Mon Feb 1 2021

The National Weather Service in Medford has issued a

* Flood Watch for
  the Coquille River at Coquille.
* From this morning to late Tuesday night.
* At 8:45 AM PST Monday the stage was 15.8 feet.
* Flood stage is 21.0 feet.
* Flooding is possible.
* Forecast...Current forecast shows the river rising to just above 
  Action Stage.
* Impact...At 20.0 feet, Expect some slight pasture flooding in 
  low-lying areas along and near the Coquille River. Cattle and 
  other farm animals which graze on the floodplain may be impacted.


&&

LAT...LON 4316 12441 4323 12422 4310 12412 4307 12416
      4312 12442

$$

ORZ021-020200-
/O.CON.KMFR.FL.A.0003.210202T0400Z-210202T1200Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
949 AM PST Mon Feb 1 2021

The Flood Watch continues for
  the South Fork Coquille River at Myrtle Point.

* From this evening to late tonight.
* At 11:20 AM PST Sunday the stage was 11.7 feet.
* Flood stage is 33.0 feet.
* Flooding is possible.
* Forecast...Current forecast shows the river rising to near Action 
  Stage.
* Impact...At 30.0 feet, Agricultural and pasture land begins to 
  flood. Impacts on cattle grazing are possible.
* Impact...At 32.0 feet, Numerous areas of farmland become flooded 
  and water nears the roads on the west side of the Spruce Street 
  Bridge in Myrtle Point.
* Impact...At 33.0 feet, The South Fork Coquille River is at flood 
  stage. Expect flooding of roads west of the Spruce Street Bridge 
  and significant pasture and agricultural land flooding.

&&


  Fld   Observed           Forecasts (10 am PST)
Location                 Stg   Stg   Day/Time     Tue   Wed   Thu

South Fork Coquille River
Myrtle Point             33.0  11.7  Sun 11 am PS 28.4  22.6  20.1





&&

LAT...LON 4307 12417 4308 12414 4302 12408 4287 12406
      4293 12417

$$
3 follow-up statements
541 
WGUS66 KMFR 020141
FFAMFR

Flood Watch
National Weather Service Medford OR
541 PM PST Mon Feb 1 2021

...The Flood Watch continues for the following rivers in Oregon...

  Coquille River at Coquille affecting South Central Oregon Coast 
  zone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 545 AM PST.

&&


ORZ021-021345-
/O.CON.KMFR.FL.A.0004.000000T0000Z-210203T0800Z/
/COQO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
541 PM PST Mon Feb 1 2021

The Flood Watch continues for
  the Coquille River at Coquille.

* Until late Tuesday night.
* At 5:00 PM PST Monday the stage was 18.0 feet.
* Flood stage is 21.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached by Tuesday evening based on 
  the latest forecast information.
* Impact...At 20.0 feet, Expect some slight pasture flooding in 
  low-lying areas along and near the Coquille River. Cattle and 
  other farm animals which graze on the floodplain may be impacted.


&&

LAT...LON 4316 12441 4323 12422 4310 12412 4307 12416
      4312 12442

$$

BPN
768 
WGUS66 KMFR 021327
FFAMFR

Flood Watch
National Weather Service Medford OR
527 AM PST Tue Feb 2 2021

...The Flood Watch continues for the following rivers in Oregon...

  Coquille River at Coquille affecting South Central Oregon Coast 
  zone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 215 PM PST.

&&


ORZ021-022200-
/O.CON.KMFR.FL.A.0004.000000T0000Z-210203T0800Z/
/COQO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
527 AM PST Tue Feb 2 2021

The Flood Watch continues for
  the Coquille River at Coquille.

* Until late tonight.
* At 8:45 AM PST Monday the stage was 15.8 feet.
* Flood stage is 21.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached based on the latest forecast 
  information.
* Impact...At 20.0 feet, Expect some slight pasture flooding in 
  low-lying areas along and near the Coquille River. Cattle and 
  other farm animals which graze on the floodplain may be impacted.


&&

LAT...LON 4316 12441 4323 12422 4310 12412 4307 12416
      4312 12442

$$

SBN
631 
WGUS66 KMFR 021611
FFAMFR

Flood Watch
National Weather Service Medford OR
811 AM PST Tue Feb 2 2021

...The Flood Watch has been upgraded to a flood warning for the 
following rivers in Oregon...

  Coquille River at Coquille affecting South Central Oregon Coast 
  zone.

ORZ021-021715-
/O.CAN.KMFR.FL.A.0004.000000T0000Z-210202T1611Z/
/COQO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
811 AM PST Tue Feb 2 2021

The Flood Watch is cancelled for
  the Coquille River at Coquille.

* At 8:45 AM PST Monday the stage was 15.8 feet.
* Flood stage is 21.0 feet.
* Forecast...Flooding is expected this afternoon and continuing 
  overnight and a flood warning has been issued.


&&

LAT...LON 4316 12441 4323 12422 4310 12412 4307 12416
      4312 12442

$$

BR-y

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this river flood watch went out at Feb 1, 9:44 AM PST, 5 minutes earlier.

Area forecast discussion, Feb 1, 9:44 AM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
944 AM PST Mon Feb 1 2021

.UPDATE...Updated aviation discussion.

DISCUSSION...An update was made earlier this morning to fine tune
precipitation amounts expected through tonight. Those changes did
not change any of the hazard headlines currently in effect, and
the latest data does support the forecast, with a focus on
southerly wind, rain, and snow. Precipitation this morning will
largely remain from the coast to Interstate 5, spreading to the
Cascades in the afternoon. Amounts will be moderate to heavy at
the coast and also into Josephine and western Siskiyou counties.
Downslope winds have largely kept rain out of the Rogue Valley,
but the low level air mass will significantly moisten by late
afternoon, and the flow will finally veer westerly and allow a
more steay rain from around 9 PM tonight until around 9 AM
Tuesday.

With the forecast for the impactful weather during the next 24
hours well advertised, the focus for the afternoon forecast
issuance will be on adjustments and any necessity for headlines
regarding the next event, with the potential for low elevation
snow (with a snow level around 1800 to 2000 feet) late Tuesday
night through Wednesday afternoon.

A break in this active pattern is likely from Wednesday night into
early next week.

AVIATION...For the 01/18Z TAFs...VFR continues over most areas
again this afternoon. However, there are spots of MVFR under the
heavier rain along the coastline, which will spread inland through
this evening to the west side of the Cascades.

Medford has seen calm winds this morning, but strong southerly winds
exist 1000+ feet above the ground. The uniform direction and
expected mixing of strong winds to the surface by the afternoon is
why there is no shear in the TAF.

As for tonight, look for LIFR and periods of fog in the valleys west
of the Cascades. Showers will linger along the higher terrain
tonight, especially in N. California and along the Cascades.
-Miles

MARINE...Updated 845 AM PST Monday 1 Feb 2021...The last in a
series of strong fronts will move inland this evening, seas will
remain elevated and very steep through this morning as residual wind
seas gradually diminish. Steep swell dominated seas will then
continue through Monday night.

Weaker fronts will move onshore Tuesday, Wednesday, and Thursday
night, and are likely to produce periods of small Craft Advisory
conditions. Offshore high pressure and a trough near the coast will
develop Friday and persist through the weekend. -BPN/Miles

PREV DISCUSSION... /Issued 352 AM PST Mon Feb 1 2021/

SHORT TERM...A large upper trough is positioned off the Pacific
Northwest coast with a stalled surface front along the coast.
GOES satellite imagery shows a strong plume of moisture aimed at
the Oregon and Washington coasts this morning. Models are in good
agreement showing this front gradually working its way inland
this afternoon into tonight. Precipitation impacts are expected,
especially across southwest portions of the CWA. Moderate to heavy
rain will occur along the coast and for areas inland into
Josephine and Siskiyou Counties. This will bring the potential
for small stream and localized urban flooding as well as
significant rises on mainstem rivers. Additionally, heavy snow
impacts are expected in areas near Mount Shasta City and over the
mountains in Siskiyou County as well as in the Siskiyous.
Strong, gusty winds are likely much of the area east of the
Cascades as well as in the Shasta and southern Rogue Valley ahead
of and with the frontal passage today into tonight.

RAIN...Moderate to locally heavy rain will continue this morning
along coastal areas with mainly light precipitation inland over
western portions of the CWA. As the front moves inland,
precipitation will increase across the area this afternoon and
evening. Heaviest precipitation will be focused across Curry,
Josephine and western/southern Siskiyou Counties. A flood watch
remains in effect for these areas due to the potential for recent
and ongoing moderate to heavy rain along with contributions form
snow melt to bring significant rises and possible flooding on
small streams and creeks. In urban areas, significant ponding is
possible in lowing lying areas or in areas with poor drainage. On
mainstem rivers expect significant rises. A flood watch remains in
effect for the South Fork of the coquille River at Myrtle Point
which could peak at minor flood stage. Please see the FFAMFR for
details on these flood watches.

SNOW...Snow levels are currently around 4500 to 5500 feet this
morning, but locally lower near Mount Shasta. These snow levels
are forecast lower this afternoon and evening to around 3500 to
4500 feet and locally down to 3000 feet in the Mount Shasta areas
as precipitation increases over the area. These lower snow levels
combined with increased precipitation rates will result in
moderate to heavy snow over the Siskiyou mountains, mountains
across western Siskiyou County and in the Mount Shasta area
(including down to the valley areas near Mount Shasta City). The
high resolution HREF model show the potential for snowfall rates
of 1 inch per hour in the Mount Shasta City area by mid afternoon
and continuing through the early evening. Snowfall rates of 1 inch
per hour are also likely over the higher terrain in the
Siskiyous, western Siskiyou County as well into higher portions
of the Southern Oregon Cascades near Crater Lake.

WINDS...Strong, gusty southerly winds will also occur ahead of
and with the frontal passage today into tonight, with strongest
winds in the Shasta Valley and across higher terrain east of the
Cascades. Gusts of 60 to 65 mph are expected in the Shasta Valley
(especially near Weed) as well as across mountains east of the
Cascades (including in eastern Klamath, Lake and Modoc Counties)
and for the area just south of Summer Lake along Highway 31.
Gusty south winds are expected to reach advisory levels in
southern Jackson County including for areas in the Rogue Valley
from Ashland to Medford/Central Point. Gusts of 40 to 50 mph are
expected in these areas. Many valley areas across Lake and
northeast Klamath Counties as well as into northeast Siskiyou
County will also see winds gusting in the 40 to 50 mph range this
afternoon into tonight. High winds warnings and wind advisories
remain in effect. Please refer to the NPWMFR for the latest
details.

Behind the front, expect scattered to numerous showers Tuesday
morning and afternoon as the upper trough begins to move onshore.

LOWER LEVEL SNOW...Models and ensembles are indicating
precipitation will likely increase Tuesday evening through
Wednesday morning as the base of the upper trough moves inland
over the region and a surface low tracks into the area from the
north. Given the trajectory of this low, moving north to south
just off the PacNW coast, there is increasing confidence that this
low will bring widespread light to moderate precipitation along
with lowering snow levels. Current models indicate that snow
levels may lower to between 1500 to 2000 feet Tuesday night and
Wednesday morning as light to moderate precipitation spreads into
the area. This may result in snow accumulations impacting lower
passes west of the Cascades, including in the Sexton Summit to
Canyon Mountain areas of Interstate 5 and Hayes Hill along Highway
199. Some western valleys could also see light snow during this
time period. The current forecast calls for 1 to 3 inches of snow
on the lower I-5 passes Tuesday night and Wednesday morning.
However, there is a potential for higher amounts of snow depending
on precipitation rates and how quickly/how far snow levels lower.
Showers are expected continue across the area during the day
Wednesday but snow levels are forecast to rise Wednesday
afternoon. Variability remains in the models on the timing of this
low and how much moisture it will bring into the area as well as
how low snow levels will drop. Small changes in the forecast for
snow level and precipitation will mean significant differences in
the impacts from low level snow. So confidence is low on the exact
details for snow impacts during this period. We expect to monitor
this system closely and provide updates with additional model
runs.

PREV DISCUSSION... /Issued 317 PM PST Sun Jan 31 2021/

LONG TERM...Wednesday night through Sunday night...

Ridging is still expected to strengthen over the eastern Pacific
later Wednesday night into Thursday for a break between
disturbances, but widespread valley stratus during the night and
morning hours. Models have nearly universally trended weaker with a
shortwave moving southeast down the front side of the ridge Thursday
night through Friday. As such, the probability of precipitation has
been lowered from the previous forecast. Also, the high temperature
forecast on Friday is likely to be tricky/dependent on the extent
and timing of clearing of valley stratus. The ridge is expected
to build inland Friday night through Saturday night. Model
agreement regarding a dry forecast during this period has
increased. That agreement diminishes for Day 7/Sunday, but the
mean solution suggests a weak wave weakening the ridge as it
passes relatively harmlessly north of our area with a slight
cooling trend and increase in high level or mid and high level
cloud cover to accompany another episode of night and morning
valley stratus. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 4 AM PST Tuesday for ORZ030-031.
     Wind Advisory until 4 AM PST Tuesday for ORZ030-031.
     Winter Weather Advisory from 1 PM this afternoon to 10 PM PST
     this evening above 4500 feet in the for ORZ028.
     Wind Advisory until 4 PM PST this afternoon for ORZ026.

CA...High Wind Warning until 4 AM PST Tuesday for CAZ085.
     Wind Advisory until 4 AM PST Tuesday for CAZ084-085.
     Winter Storm Warning until 10 AM PST Tuesday above 4000 feet in
     the for CAZ080.
     Winter Weather Advisory until 10 AM PST Tuesday above 3000 feet
     in the for CAZ082-083.
     Winter Storm Warning until 10 AM PST Tuesday above 3500 feet in
     the for CAZ082-083.
     High Wind Warning until 4 PM PST this afternoon for CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 7 AM PST Tuesday for PZZ350-356.
     Hazardous Seas Warning until 5 PM PST this afternoon for
     PZZ350-356-370-376.
     Small Craft Advisory from 5 PM this afternoon to 7 AM PST
     Tuesday for PZZ370-376.

In the hours before

Local storm report, Feb 1, 8:33 AM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
833 AM PST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       1 SSE PISTOL RIVER      42.26N 124.39W
02/01/2021  M2.20 INCH       CURRY              OR   TRAINED SPOTTER

            24HR TOTAL AS OF 8:30 AM PST 2/1/2021.

&&

MCB
Local storm report, Feb 1, 8:35 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
835 AM PST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       6 E GOLD BEACH          42.43N 124.31W
02/01/2021  M2.13 INCH       CURRY              OR   TRAINED SPOTTER

            24 HR TOTAL AS OF 8 AM PST 2/1/2021.

&&

MCB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 8:00 PM PSTGale WarningMFR12 hr
Jan 31, 8:00 PM PSTSmall Craft AdvisoryMFR58 hr
Jan 31, 8:00 PM PSTHazardous Seas WarningMFR19 hr
Feb 1, 9:32 AM PSTAreal Flood AdvisoryMFRCoos, Curry, Douglas, Josephine18 hr
Feb 1, 2:31 PM PSTGale WatchMFR12 hr
Feb 1, 3:09 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more44 hr

Nearby

River Flood Watches in Oregon, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.